Alabama, 2020Tornadoes and Flash Flood in Alabama, April 23, 2020
April 23, 2020 · NWS MOB · 22 events in 7 counties and zones
A strong spring storm system moved across southern states. High values of wind shear and instability combined to generate numerous severe thunderstorms that produced tornadoes and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system moved across southern states. High values of wind shear and instability combined to generate numerous severe thunderstorms that produced tornadoes and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 23, 2:21 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 23, 2:21 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
321 AM CDT Thu Apr 23 2020
.NEAR TERM UPDATE /Today and Tonight/...A well defined positively
tilted shortwave trof advances across the south central states
takes on a more meridional orientation while advancing across the
lower/mid Mississippi river valley this afternoon then weakens and
ejects off to the east through tonight. An associated surface low
advancing eastward out of Oklahoma into Arkansas during the early
predawn hours today, while a warm front forms which extends from
the surface low to the Gulf coast in the vicinity of the Florida
panhandle. As the surface low continues eastward to the
Mississippi River area of western Tennessee by around midday today
the associated warm front lifts inland and well north of our
area. Meanwhile a surface ridge of high pressure retreats eastward
into the western Atlantic. Our entire forecast area becomes
entrenched in the warm sector of the storm system as the warm
front lifts to the north and a cold front begins moving into
Mississippi by early afternoon. This cold front will then continue
eastward across the forecast area through this evening. Once
within the warm sector, SBCAPES increase to 1000-1500 J/kg by
early to mid morning today, and may increase to 1500-2000+ J/kg as
convection moves east into our area. A southerly 45-50 knot 850
mb jet becomes southwest by 12Z today then becomes westerly and
gradually diminishes this afternoon, and will provide for 0-1 km
Helicity values of at least 200-300 m2/s2 through the morning
hours over much of the area, then shifts to along and east of I-65
in the early afternoon before dropping off.
There are two rounds of convection expected with this event, with
the first round having much better agreement on the associated deep-
layer forcing while the second is conditional upon sufficient
forcing being present and destabilization in the wake of the first
round. The Storm Prediction Center has maintained an Enhanced Risk
of severe storms for our entire forecast area today.
For the first round of convection, strong deep-layer lift
advances into interior southeast Mississippi and interior southwest
Alabama during the early predawn hours today and then continue
through Thursday morning. The strong lift then shifts southeastward
to across south central Alabama and the western Florida panhandle
through early this afternoon, before continuing east of the area.
With the instability and shear values present in the warm sector,
this will likely manifest as a line of convection with some discrete
convection ahead of the line. Convection is likely to be elevated
during the predawn hours to the north of the warm front, though
could become more surface-based along the coast and over portions of
extreme southwest Alabama and southeast Mississippi where the warm
front has lifted farther inland after around 4 am this morning. The
primary threat looks to be damaging winds, although large hail and
tornadoes are also possible. This line of storms will then likely
move on off to the east-southeast across the remainder of our area
between around 7 am and noon today. As this occurs the primary
threat along the line will continue to be damaging winds, although
large hail and tornadoes will continue to be possible.
The second round of convection may develop this afternoon west of I-
65, possibly along a prefrontal trof, which then progresses eastward
across the remainder of the area through the late afternoon and
early evening hours followed by the passage of the cold front. These
storms will have greater potential to remain more discrete and be
capable of producing all modes of severe weather, including damaging
winds, large hail, and tornadoes. With the 850 mb flow becoming
westerly and diminishing thereafter, a potential for severe storm
development will be present, but appears to decrease as we head
later into the evening hours.
Although it appears that the line of storms producing the most
widespread heavy rainfall will progressively move east across the
area this morning, there will be some localized heavy rainfall and
we will have to monitor for possible flash flooding. This
potential has been changing very quickly and we are still
analyzing the situations, but it is possible that we may issue a
Flash Flood Watch for portions of our area a little later on this
morning, so stay tuned. /29/49/12
&&
.SHORT TERM /Friday Through Saturday night/...A surface ridge
builds into the region Friday morning in the wake of the frontal
passage Thursday night. Another surface low meanwhile approaches
along the Red River valley in response to a series of shortwaves.
The series of shortwaves evolve into an upper trof which progresses
across the interior eastern states through Saturday night. The
surface low deepens while moving across the mid Mississippi River
valley Friday evening then moves off to the Ohio River valley
through Saturday morning. Rain chances associated with this
passing system are uncertain, as while a weak return flow develops
over the forecast area Friday afternoon, the system takes on a
northeastward trajectory Friday night and moves further away from
the area. At this point, have stayed close to the previous package
with small pops Friday night over just a small portion of interior
southwest Alabama but will need to continue to monitor. Dry conditions
otherwise continue through Saturday night. /29
&&
.EXTENDED TERM /Sunday Through Wednesday/...Cool northerly flow will
follow a re-enforcing cold front that moved over the area late Saturday
and Saturday night. Below seasonal temperatures return to the forecast
area in response for Sunday into the coming week. Surface high pressure
will pass north of the area, bringing southeast, then southerly flow
to the Southeast late Monday through Monday night. Temperatures rise
to a bit above seasonal norms in response to the return of the southerly
flow. A weak cold front will move south over the forecast area late
Wednesday into Wednesday night, bringing a chance of precipitation
to the area beginning Tuesday night and lasting through Wednesday.
/16
&&
.MARINE...Moderate to strong southerly flow will decrease late
tonight with a brief offshore flow on Friday. Prior to flow
decreasing, a Small Craft Advisory remains in effect for the Gulf
waters, Mississippi Sound and southern Mobile Bay for winds 15 to
20 knots gusting to around 30 knots. Small craft should exercise
caution elsewhere. Seas offshore will be at least 6 feet through
tonight. Southerly flow returns late Friday into Saturday as a
cold front approaches the area. A light northerly flow follows in
the wake of the cold front for early next week. /13/12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.
FL...High Rip Current Risk through Friday morning for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 22, 3:01 PM CST, 13 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
401 PM CDT Wed Apr 22 2020
ALZ265-266-FLZ202-204-206-232115-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
401 PM CDT Wed Apr 22 2020
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
Severe thunderstorms are expected during the day on Thursday. Large
hail, damaging winds, and tornadoes are all possible. The event
could start as early as the pre-dawn hours on Thursday continuing
through early Thursday evening. The entire area is in an Enhanced
Risk of severe storms. Stay tuned for future updates on this system
and have multiple ways to receive warnings on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed on Thursday. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-232115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
401 PM CDT Wed Apr 22 2020
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe thunderstorms are expected during the day on Thursday. Large
hail, damaging winds, and tornadoes are all possible. The event
could start as early as the pre-dawn hours on Thursday continuing
through early Thursday evening. The entire area is in an Enhanced
Risk of severe storms. Stay tuned for future updates on this system
and have multiple ways to receive warnings on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed on Thursday. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
GMZ630-633>636-232115-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
401 PM CDT Wed Apr 22 2020
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...This Afternoon and Tonight.
Small craft should exercise caution due to moderate to strong
southerly winds through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
GMZ631-632-650-655-670-675-232115-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
401 PM CDT Wed Apr 22 2020
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM CDT
FRIDAY...
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
Small Craft Advisory.
In the hours before
Special weather statement, Apr 23, 2:37 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
337 AM CDT Thu Apr 23 2020
ALZ051-230930-
Choctaw AL-
337 AM CDT Thu Apr 23 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 430 AM CDT...
At 336 AM CDT, the strong thunderstorm was located over Increase, or
10 miles southeast of Meridian, moving northeast at 55 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Lisman and Pennington.
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3218 8801 3204 8846 3231 8842
TIME...MOT...LOC 0836Z 240DEG 49KT 3228 8857Event by event
18 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Choctaw
- When
- April 23, 4:06 AM CST to 4:07 AM CST
- Where
- Choctaw County, Silas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.770, -88.330
A severe thundrestorm wind downed trees onto a house an car.
Thunderstorm Wind, Choctaw
- When
- April 23, 4:06 AM CST to 4:07 AM CST
- Where
- Choctaw County, 2.72 mi WNW of Hodgewood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.940, -88.340
A severe thunderstorm downed trees on County Road 39 and County Road 9.
Thunderstorm Wind, Clarke
- When
- April 23, 4:22 AM CST to 4:23 AM CST
- Where
- Clarke County, 0.91 mi NE of Coffeeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -88.090
Severe thunderstorm wind gusts downed trees and power lines on Highway 154 near the 2 mile marker.
Thunderstorm Wind, Clarke
- When
- April 23, 4:36 AM CST to 4:37 AM CST
- Where
- Clarke County, 2.24 mi NE of Chilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.800, -87.820
Trees were downed on Chilton Road by severe thunderstorm winds.
Thunderstorm Wind, Clarke
- When
- April 23, 4:36 AM CST to 4:37 AM CST
- Where
- Clarke County, 2.83 mi NNE of Chilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -87.840
A severe thunderstorm downed trees on Chilton Road four miles west of Highway 43.
Thunderstorm Wind, Monroe
- When
- April 23, 5:09 AM CST to 5:10 AM CST
- Where
- Monroe County, 0.69 mi N of Vredenburgh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -87.320
A severe thunderstorm downed trees in the community of Vredenburgh.
Tornado, Mobile
- When
- April 23, 5:37 AM CST to 5:38 AM CST
- Where
- Mobile County, 5.29 mi WSW of Gulf Crest to 4.75 mi WSW of Gulf Crest
- Rating
- EF1
- Path length
- 0.55 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.964, -88.309
The tornado touched down just between Lott Road and|Malone Road and moved east across Malone Road. Due to no access further|east, the end point is an estimate. The tornado resulted in primarily|tree damage. However, one large tree resulted in significant damage to a |home. One residence also had its garage door blown in and a shed was |heavily damaged.
Thunderstorm Wind, Mobile
- When
- April 23, 5:43 AM CST to 5:45 AM CST
- Where
- Mobile County, Citronelle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.080, -88.230
High winds blew a roof off of a house near the 4 way stop on Prine Road.
Thunderstorm Wind, Mobile
- When
- April 23, 6:05 AM CST to 6:07 AM CST
- Where
- Mobile County, Satsuma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.850, -88.070
Box truck overturned on I-65 at MM 19 due to high winds.
Thunderstorm Wind, Escambia
- When
- April 23, 6:35 AM CST to 6:36 AM CST
- Where
- Escambia County, 2.37 mi E of Freemanville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.070, -87.490
Severe thunderstorm winds tore the portion of a roof off of a home in Atmore.
Thunderstorm Wind, Escambia
- When
- April 23, 6:56 AM CST to 6:57 AM CST
- Where
- Escambia County, 1.38 mi N of Osaka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.090, -87.250
Severe thunderstorm winds downed trees and power lines on Old Foshee Road.
Thunderstorm Wind, Escambia
- When
- April 23, 7:00 AM CST to 7:01 AM CST
- Where
- Escambia County, 0.69 mi S of Freemanville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.060, -87.530
Power lines and trees were downed at Smith Dairy Road and Woods Road by a severe thunderstorm.
Thunderstorm Wind, Escambia
- When
- April 23, 7:03 AM CST to 7:06 AM CST
- Where
- Escambia County, 0.69 mi S of Appleton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.110, -87.070
Severe thunderstorm winds downed trees in Brewton, East Brewton, and Bethel.
Thunderstorm Wind, Escambia
- When
- April 23, 7:20 AM CST to 7:22 AM CST
- Where
- Escambia County, 1.5 mi SSW of Parker Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.030, -86.830
A severe thunderstorm downed trees at the Leon Brookes Hines public lake.
Tornado, Covington
- When
- April 23, 7:42 AM CST to 7:43 AM CST
- Where
- Covington County, 3.09 mi ENE of Falco to 3.44 mi ENE of Falco
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.063, -86.570
A brief tornado touchdown occurred along an approximately|one half of a mile track. There were several trees snapped and uprooted with|a weak convergence damage pattern noted. This short track was just west of |Bogganlevel road and ended at the roadway.
Tornado, Covington
- When
- April 23, 7:53 AM CST
- Where
- Covington County, 6.5 mi NE of Florala
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.067, -86.252
A grain bin was damaged by a brief EF-0 tornado.
Thunderstorm Wind, Covington
- When
- April 23, 7:57 AM CST to 8:00 AM CST
- Where
- Covington County, 1.82 mi SE of Stedman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.080, -86.300
A severe thunderstorm downed numerous trees and power lines across locations near and west of US Highway 331.
Flash Flood, Escambia
- When
- April 23, 9:09 AM CST to 12:00 PM CST
- Where
- Escambia County, 2.63 mi SE of Nokomis to 1.98 mi E of Mt Gillis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.998, -87.534
Flash flooding occurred in many areas of Brewton, Atmore, and Flomaton. Several roads were closed due to high water.
Thunderstorm Wind, Choctaw
- When
- April 23, 3:03 PM CST to 3:05 PM CST
- Where
- Choctaw County, Jachin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -88.200
High winds downed trees on Highway 17.
Thunderstorm Wind, Choctaw
- When
- April 23, 3:10 PM CST to 3:12 PM CST
- Where
- Choctaw County, 2 mi NW of Lavaca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.151, -88.104
High winds downed trees on Grey Fox Road.
Thunderstorm Wind, Choctaw
- When
- April 23, 3:28 PM CST to 3:30 PM CST
- Where
- Choctaw County, 5 mi SW of Robjohn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.169, -88.191
High winds downed trees on Highway 17, 5 to 6 miles north of Butler.
Thunderstorm Wind, Washington
- When
- April 23, 3:44 PM CST to 3:46 PM CST
- Where
- Washington County, 3 mi SE of Bigbee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.589, -88.134
High winds downed trees on Highway 34 between Millry and Leroy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, April 23 to 24, 2020$995,000 · EF2 · 68 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 2020$105,000 · EF2 · 5 events
- Tornadoes and Flooding in Georgia, April 23, 2020$421,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, April 23, 2020$100,000 · 1.5 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, April 23, 20201 injured · $51,000 · 50 kt wind · 12 events
- Tornadoes and Damaging Winds in Mississippi, April 23, 20201 injured · EF1 · 7 events
- Flooding in Georgia, April 23 to 24, 2020$35,000 · 6 events
- Tornado and Damaging Winds in Florida, April 23, 2020EF1 · 4 events
- Tornadoes and Hail in Georgia, April 23, 2020EF0 · 21 events
- Strong Wind in Georgia, April 23, 2020$20,000 · 4 events
- Hail and Damaging Winds in Alabama, April 23, 20201 in hail · 16 events
- Strong Wind in South Carolina, April 23, 2020$120 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888255, 888257, 888258, 888259, 888260, 888261, 886586, 886940, 886941, 888264, 888267, 888270, 888271, 888274, 885251, 885252, 888275, 888278, 886887, 886889, 886891, 886893.